ACE inhibitors and hallucinations
Type of Spiritual Experience
BackgroundARB is an angiotensin receptor blocker
A description of the experience
J Clin Hypertens (Greenwich). 2013 Apr;15(4):230-3. doi: 10.1111/jch.12063. Epub 2013 Jan 25.
Visual hallucinations related to angiotensin-converting enzyme inhibitor use: case reports and review. Doane J, Stults B. Department of Medicine, Division of General Internal Medicine, University of Utah Health Sciences Center, Salt Lake City, UT, USA. firstname.lastname@example.org
Four patients experienced visual hallucinations that appear to have been precipitated by lisinopril. Other cases of visual hallucinations have been reported with other angiotensin-converting enzyme (ACE) inhibitors.
Older patients, particularly those with a history of either dementia or mild cognitive impairment, may be at higher risk.
Hallucinations resolved within 1 to 30 days after cessation of ACE inhibitors. Development of visual hallucinations after initiation of ACE inhibitors should prompt discontinuation of therapy.
Visual hallucinations have been reported in one case involving an ARB. Visual hallucinations have not been associated with direct renin inhibitors. Consideration should be given to use of alternative, unrelated antihypertensive drug classes.
©2013 Wiley Periodicals, Inc.